MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL LP; HCG, KRD

PENUMBRA, INC. RUBY COIL LP; HCG, KRD
Model Number RBYLP0304
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/31/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01572.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle hepatic artery using ruby coil lps, guide catheter and non-penumbra microcatheter.During the procedure, while attempting to advance a ruby coil lp, the hospital technician experienced resistance and the ruby coil lp would not advance from the starting position within the introducer sheath.Therefore, the ruby coil lp was removed and the microcatheter was flushed with saline.It was reported that the ruby coil lp was also placed into a bowl of saline.While making another attempt to advance the same ruby coil lp, the physician experienced the same resistance; subsequently, the pusher assembly of the ruby coil lp became bent and, therefore, it was removed.The physician then placed a new ruby coil lp in the target vessel.While attempting to advance another ruby coil lp, the physician initially experienced resistance while advancing the coil from the starting position within the introducer sheath.Subsequently, the ruby coil lp was able to advance past the friction lock within the introducer sheath and was successfully placed in the vessel.The procedure was completed at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 109.0 cm and 140.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned ruby coil lp confirmed a pusher assembly kink and revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device.Forceful advancement the device against this resistance may result in a pusher assembly kink.During functional testing, the ruby coil lp was unable to advance from its returned position due to the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.After properly re-sheathing the device into its introducer sheath, the ruby coil lp was able to advance through its introducer sheath and a demonstration microcatheter with resistance due to the kink on the pusher assembly.Further evaluation of the device revealed an additional kink on the pusher assembly.This kink was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-01572.

Brand Name
RUBY COIL LP
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10586956
Report Number3005168196-2020-01571
Device Sequence Number1245924
Product Code HCG
UDI-Device Identifier00815948021778
UDI-Public00815948021778
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K192955
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/31/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/17/2025
Device Model NumberRBYLP0304
Device Catalogue NumberRBYLP0304
Device Lot NumberF98412
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/31/2020
Supplement Date Received by Manufacturer09/25/2020
Initial Report FDA Received Date09/25/2020
Supplement Report FDA Received Date10/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR
Date Report Sent to FDA01/01/2005